Link-Between-Anti-Depressants-And-Weight-Gain

Anti-Depressants and Weight Gain

Mood Medications are often associated with weight-gain and Dr. Dudney understands the unhappiness this can cause. Mood disorders, bi-polar, and generalized anxiety symptoms of irritability, obsessions, and non-productive worrying can be improved with mood medication, but Dr. Dudney will adjust these medications to reduce the risk of weight gain.

Examples of medications seen in our clinic that are associated with weight gain (listed from most weight gain to least gain):

  • Paxil-Elavil (the most side effects)
  • Trazodone-Seroquel (very very drowsy)
  • Tylenol-PM and Simply Sleep (anti-histamines cause night eating and next-day hang-over)
  • Lexapro-Celexa (most frequently prescribed)
  • Cymbalta (most clever TV ads)
  • Zoloft-Sertaline (a generic preferred by insurance companies)
  • Venflaxine-EffexorXL (labeled high blood pressure problems)
  • Pristiq (new and expensive)
  • Lamictyl-Lithium-Depakote (the mood-stabilizers)
  • Prozac (the oldest serotonin drug, but often a good choice)
  • Wellbutrin (the least weight and sexual side-effects)

The weight-gain from anti-depressants is thought to be due to a brain effect that decreases the feeling of fullness after eating, plus a change in insulin sensitivity resulting in conversion of glucose to fat storage. This weight gain is a risk factor for diabetes and heart disease. Feeling too numb and bland is another side-effect problem. Examples include: blunted emotional range, loss of sexual desire, and zombie-like sluggishness. Stopping medication abruptly often produces side-effects of muscle aches, flu-like discomfort, pins-and-needles, headaches, irritable outbursts, or return of the original symptoms. Tapering or switching requires medical knowledge, and often a cross-over time of combining two or more medications before the final adjustment is made. Many of our clients can have the anti-depressants adjusted and lose weight.

If you have questions about anti-depressants or their affect on weight-gain, please schedule an appointment with Dr. Dudney online, through email or by phone at (813) 873-2036 between 7:00 AM and noon on weekdays.